Thunderstorm Wind, Barton
- When
- August 7, 8:38 PM CST to 8:39 PM CST
- Where
- Barton County, 0.54 mi E of Albert
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.450, -99.010
Measured wind gust from home weather station.
An isolated storm moved across portion for Barton County causing high winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An isolated storm moved across portion for Barton County causing high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 7, 5:47 PM CST, 2 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 647 PM CDT Mon Aug 7 2023 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Thursday night) Issued at 258 PM CDT Mon Aug 7 2023 Forecast Highlights: * Another round of high plains elevated storms expected to dive SE across south central KS late tonight. * ALERT...Potential for a more significant (strong/severe) complex of storms Tue night thru early Wed. * Dry and seasonal the rest of the work week. Dry and seasonal conditions prevail across the area this afternoon. Decent mid level warm advection is expected across the high plains this evening, with upslope flow leading to another round of showers/storms expected to develop over the high plains. This area of storms will probably trek to the E-SE, potentially affecting areas SW of a KHUT to KICT to KWLD line, or mainly south central KS overnight or early on Tue. As the storms move in, a few strong storms are possible with small hail and gusty winds. After a few morning showers along the KS/OK border early on Tue, most of the daylight hours will be dry. Current satellite water vapor imagery shows a rather healthy looking upper level system moving into the Pacific NW. Models are fairly consistent with this system tracking across the Rockies and ejecting out into the central plains for Tuesday night into Wednesday. Storms should initially develop within the moist low level upslope regime across the high plains Eastern CO/Wrn Neb late Tue afternoon/evening. This activity will spread east-southeast late Tue evening/Tue nights likely growing upscale into a forward propagating complex of storms (MCS), given projected strength of the low level jet feeding the complex of storms. GFS shows Bulk shear of 55 to 60 kts and moderate instability located ahead of its expected path, supporting a long- lived, fast moving MCS with damaging to very damaging winds(60 to 75 mph) possible. Would not be surprised to see SPC expand its enhanced risk towards Cen KS with later updates. Propagation vectors off the NAM/WRF and latest Hi-Rez model solutions suggest the MCS may take a similar path to the one that moved across the area last Sat night/early Sunday, mainly between highway 56 and highway 50, potentially clipping the north side of the ICT metro area. The strength of the complex early on Wed, and any convective outflows/bubble high created from Tuesday nights activity has the potential to disrupt the recovery/setup for Wednesday afternoon as the main shortwave makes progress across the area. If recovery can occur, than severe weather may be possible again on Wed over the Flint Hills and SE KS for Wed afternoon. OR the severe chance may shift further east, if recovery is delayed. For now will keep chance pops in for SE KS for Wed afternoon. Ketcham .LONG TERM...(Friday through Monday) Issued at 258 PM CDT Mon Aug 7 2023 Models show a mainly west/northwest flow regime aloft persisting over the region for the end of the week, which looks to keep daytime highs closer to seasonal normals for Aug. This period looks to remain mostly dry with models showing a possible upper level wave migrating through the northwest flow regime on Friday or Saturday. This upper wave could bring the next chance of storms to the area. Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 642 PM CDT Mon Aug 7 2023 Expecting a complex or two of thunderstorms to progress southeast across generally the western half of Kansas this evening and overnight. Based on the latest observational and model trends, thinking the eastern fringe of these storm chances could impact locations generally along and west of the I-135 corridor, including Russell, Great Bend, Salina, Hutchinson, and Wichita. Included TEMPO TSRA at Russell and Great Bend where the highest confidence exists. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 90 70 88 / 30 30 50 30 Hutchinson 65 90 67 87 / 30 20 50 20 Newton 65 89 69 87 / 20 20 60 30 ElDorado 66 89 69 86 / 20 20 50 40 Winfield-KWLD 66 89 71 89 / 30 30 50 20 Russell 63 88 64 84 / 40 20 60 30 Great Bend 62 87 64 83 / 40 20 60 20 Salina 65 91 68 86 / 20 20 60 40 McPherson 64 90 66 86 / 20 20 60 30 Coffeyville 67 91 71 90 / 10 30 50 50 Chanute 66 90 71 87 / 10 20 50 60 Iola 65 90 69 84 / 10 10 50 60 Parsons-KPPF 66 91 71 89 / 10 20 50 50 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...ADK
Hazardous Weather Outlook National Weather Service Wichita KS 840 PM CDT Mon Aug 7 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-090145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 840 PM CDT Mon Aug 7 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A complex or two of showers and thunderstorms may impact portions of central and south-central Kansas overnight, mainly along and west of I-135. Strong to severe storms are possible, especially across central Kansas before midnight. The primary threats will be dime to quarter size hail, and winds of 50 to 65 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A complex of thunderstorms is expected to race eastward across the region on Tuesday night. Severe weather is likely over central Kansas with damaging winds of 70 to 75 mph and dime to quarter size hail. The primary severe threat is north of a line from Hutchinson to Emporia. Additional thunderstorm chances are possible on Wednesday, Friday and Saturday across the region. There is a conditional chance of severe storms east of the Kansas turnpike on Wednesday afternoon. Strong to severe storms are also possible Friday and Saturday. Heat indices may approach 105 on Friday across much of central, south-central, and southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The Dodge City radar (KDDC), 114 km away, was scanning. The volume nearest the first event began at 02:36 UTC.
1 thunderstorm wind. Local standard time, as filed.
Measured wind gust from home weather station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135782.